Abstract 5388: Deletion of Uncoupling Protein (UCP)-3 from the Heart Inhibits Akt Activation Following Doxorubicin Treatment
Treatment with the chemotherapeutic agent doxorubicin is associated with a dose-related cardiotoxicity that is due to oxidant stress. Previous studies have demonstrated the importance of UCPs in detoxifying reactive oxygen species. We hypothesize that loss of UCP3 will result in a decrease in the activation of cytoprotective pathways, including Akt and AMP-activated protein kinase (AMPK) in response to doxorubicin because of increased oxidant stress. Treatment of wild-type (WT) mice with 10 mg/kg doxorubicin i.p. (a dose previously shown to not affect left ventricular function in WT mice) had no effect on left ventricular function while treatment of UCP3-deficient mice (UCP3−/−) resulted in a 12% decrease in left ventricular fractional shortening two weeks after doxorubicin injection (p<0.05) and an 11% increase in the end diastolic volume (p<0.05). In WT hearts, doxorubicin treatment was associated with a 71% increase in the phophorylation of Akt 4 hours after doxorubicin injection that persisted to 24 hours after doxorubicin injection compared to saline injected WT mice (p<0.05 for both). In contrast, while there was a similar degree of Akt phosphorylation in the heart with saline injection in WT and UCP3−/− mice, there was no increase in Akt phosphorylation in UCP3−/−mice with doxorubicin injection. While prior studies have suggested that doxorubicin acutely decreases AMPK expression in the heart, there was no evidence of a decrease in AMPK expression in the hearts of either WT or UCP3−/− mice following doxorubicin injection. We conclude that loss of UCP3 function results in an inability to protect against the cardiotoxic effects of doxorubicin, and that this is due, in part, to inhibition of the activation of Akt. We hypothesize that UCP3 plays an important role in protection against doxorubicin cardiotoxicity and that strategies to augment the expression or function of UCP3 may be beneficial in patients receiving anthracycline cardiotoxicity.